Care decongestant tablets and liquid (Pseudoephedrine)

How does it work?

Care decongestant tablets and liquid both contain the active ingredient pseudoephedrine hydrochloride, which is a type of medicine called a decongestant.

Pseudoephedrine works by acting on alpha receptors that are found in the walls of blood vessels in the linings of the nasal passages and sinuses. It causes these blood vessels to contract and narrow, thereby decreasing blood flow into the linings of the nose and sinuses. This reduces the feeling of congestion and also reduces the production of mucus.

Pseudoephedrine can be used to relieve a blocked nose and sinus congestion associated with conditions such as allergies, colds and flu.

What is it used for?

  • Relieving a blocked nose and sinuses, for example associated with colds, flu or nasal allergies.

How do I take it?

  • Care decongestant tablets and liquid are suitable for adults and adolescents over 12 years of age. You should use either the tablets or the liquid, not both together.
  • If using the tablets, one tablet should be taken up to four times a day.
  • If using the liquid, two 5ml spoonfuls (10ml) should be taken up to three times a day.

Warning!

  • Do not exceed the recommended dose.
  • If symptoms persist despite treatment, seek medical advice from your doctor or pharmacist.

Not to be used in

  • Children under 12 years of age.
  • Heart disease.
  • High blood pressure (hypertension).
  • Overactive thyroid gland (hyperthyroidism).
  • Tumour of the adrenal gland (phaeochromocytoma).
  • Diabetes.
  • Glaucoma.
  • Severely decreased kidney function.
  • People who have taken a monoamine-oxidase inhibitor antidepressant (MAOI) in the last 14 days.

This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Use with caution in

  • Decreased kidney function
  • Severely decreased liver function.
  • People who have difficulty passing urine (urinary retention).
  • Men with an enlarged prostate gland (prostatic hypertrophy).
  • People with blood circulation problems such as Raynaud's disease.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • The safety of pseudoephedrine for use during pregnancy has not been established. Some studies have suggested that use of pseudoephedrine in the first trimester may be associated with defective closure of the abdominal wall (gastroschisis) in the baby. As a result, this medicine is not usually recommended for use by women who are pregnant. Seek further medical advice from your doctor, pharmacist or midwife.
  • Small amounts of pseudoephedrine pass into breast milk. The amount is probably too small to be harmful to a nursing infant. However, when taken by mouth, decongestants such as pseudoephedrine can temporarily decrease the production of breast milk with just one or two doses. For this reason, this medicine is best avoided by mothers who are breastfeeding. Ask your doctor or pharmacist for further advice.

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.

  • Feeling sick or vomiting.
  • Headache.
  • Increased heart rate.
  • Increased blood pressure.
  • Dry mouth.
  • Anxiety.
  • Difficulty passing urine.
  • Skin rash.
  • Restlessness.
  • Disturbed sleep.
  • Hallucinations.

The side effects listed above may not include all of the side effects reported by the medicine's manufacturer. For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

If you are taking any other medicines, including those bought without a prescription and herbal medicines, you should check with your doctor or pharmacist before using this medicine as well, to make sure that the combination is safe.

You should not use other decongestant medicines in combination with this one.

You should not use this medicine if you are currently taking a type of medicine called a monoamine oxidase inhibitor (MAOI), or have taken one of these medicines in the last 14 days. MAOIs include the antidepressants phenelzine, tranylcypromine, isocarboxazid and moclobemide, and the anti-Parkinson's medicines selegiline and rasagiline. This is because the combination of pseudoephedrine with these medicines could cause a dangerous increase in blood pressure (hypertensive crisis).

If pseudoephedrine is taken with any of the following medicines, the combination may cause an increase in blood pressure. If you are already taking any of these medicines you should avoid taking this one as well:

  • appetite suppressants
  • amphetamine-like stimulants, including methylphenidate, dexamfetamine and modafinil
  • other decongestants (often found in other non-prescription cough and cold remedies)
  • the antibiotic linezolid
  • tricyclic antidepressants, eg amitriptyline.

Pseudoephedrine may reduce the effects of medicines to treat high blood pressure (antihypertensives). If you are taking medicines for high blood pressure you should not take this medicine.

Other medicines containing the same active ingredient

Boots decongestant tablets Galpseud tablets and liquid Sudafed children's syrup
Sudafed decongestant tablets and liquid

A wealth of other cold and flu remedies are available to buy without a prescription. Many of these also contain pseudoephedrine in their ingredients.